Alert archive / Texas / Red Flag Warnings in 2011
Red Flag Warning 6, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this red flag warning at Apr 17, 2011, 5:20 AM CDT for 16 counties in Texas. It took effect at Apr 17, 2011, 10:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2011, 5:20 AM CDT (10:20 UTC)
- In effect from
- Apr 17, 2011, 10:00 AM CDT
- Expired
- Apr 17, 2011, 9:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Austin County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Liberty County, TX, Madison County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX
The radar
The Houston radar (KHGX), 126 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4514 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
620 WWUS84 KHGX 171020 RFWHGX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 520 AM CDT SUN APR 17 2011 ...RED FLAG WARNING IN EFFECT FROM 10 AM CDT THIS MORNING TO 9 PM CDT THIS EVENING... .A DRY AIR MASS COUPLED WITH GUSTY SOUTHEAST WINDS OF 15 TO 25 MPH WILL PRESENT CRITICAL FIRE WEATHER CONDITIONS LATE THIS MORNING THROUGH THIS AFTERNOON. INCREASED MOISTURE AND DIMINISHING WIND SPEEDS TO UNDER 15 MPH ARE EXPECTED TO OCCUR BY 9 PM. TXZ163-164-176>179-195>199-210>212-180200- /O.UPG.KHGX.FW.A.0005.110417T1500Z-110418T0200Z/ /O.NEW.KHGX.FW.W.0006.110417T1500Z-110418T0200Z/ AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- 520 AM CDT SUN APR 17 2011 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONES 163...164...176...177... 178...179...195...196...197...198...199...210...211...AND 212. * WIND...SOUTHEAST WINDS 5 TO 10 MPH AFTER SUNRISE WILL INCREASE TO 15 TO 25 MPH WITH GUSTS NEAR 30 MPH BY LATE MORNING AND CONTINUE THROUGH THE AFTERNOON. * HUMIDITY...RELATIVE HUMIDITY LEVELS IN EXCESS OF 60 PERCENT AROUND SUNRISE WILL QUICKLY DROP TO LESS THAN 30 PERCENT FOR MOST AREAS BY 11 AM. MINIMUM RELATIVE HUMIDITY VALUES OF BETWEEN 20 AND 30 PERCENT ARE EXPECTED DURING THE AFTERNOON. * HIGHEST THREAT...MINIMUM RELATIVE HUMIDITY VALUES BETWEEN 20 AND 25 PERCENT ARE POSSIBLE ALONG AND NORTH OF A LINE FROM CLEVELAND TO NEW WAVERLY TO BRENHAM. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. BURN BANS ARE IN EFFECT FOR THE FOLLOWING COUNTIES...AUSTIN... BRAZOS...BURLESON...COLORADO...GRIMES...HOUSTON...MADISON... MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...WALLER... AND WASHINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL PRODUCE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ TXZ200-213-180200- /O.NEW.KHGX.FW.W.0006.110417T1500Z-110418T0200Z/ HARRIS-LIBERTY- 520 AM CDT SUN APR 17 2011 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 200 AND 213. * WIND...SOUTHEAST WINDS 5 TO 10 MPH AFTER SUNRISE WILL INCREASE TO 15 TO 25 MPH WITH GUSTS NEAR 30 MPH POSSIBLE BY LATE MORNING AND CONTINUE THROUGH THE AFTERNOON. * HUMIDITY...RELATIVE HUMIDITY LEVELS IN EXCESS OF 70 PERCENT AROUND SUNRISE WILL QUICKLY DROP TO LESS THAN 40 PERCENT BY 11 AM. MINIMUM RELATIVE HUMIDITY LEVELS OF BETWEEN 25 AND 30 PERCENT ARE EXPECTED DURING THE AFTERNOON. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. BURN BANS ARE IN EFFECT FOR LIBERTY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
1 follow-up statement
074 WWUS84 KHGX 172050 RFWHGX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 350 PM CDT SUN APR 17 2011 ...RED FLAG WARNING IN EFFECT THROUGH EARLY EVENING... .A DRY AIR MASS COUPLED WITH GUSTY SOUTHEAST WINDS OF 15 TO 25 MPH WILL MAINTAIN THE CRITICAL FIRE WEATHER CONDITIONS. HUMIDITY WILL BE ON THE INCREASE THIS EVENING LESSENING THE THREAT FIRST CLOSER TO THE COAST AND EXPANDING INLAND BY MID EVENING. TXZ199-200-210>213-172300- /O.EXT.KHGX.FW.W.0006.000000T0000Z-110417T2300Z/ AUSTIN-COLORADO-HARRIS-LIBERTY-MONTGOMERY-WALLER- 350 PM CDT SUN APR 17 2011 ...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR LIBERTY COUNTY. * AFFECTED AREA...FIRE WEATHER ZONES 200 AND 213. * WIND...SUSTAINED SOUTHEAST 15 TO 25 MPH WITH GUSTS NEAR 30 MPH WILL CONTINUE THROUGH 5 PM THEN GRADUALLY DECREASE. * HUMIDITY...RELATIVE HUMIDITY WILL RISE STEADILY TO MORE THAN 40 PERCENT BY 6 PM. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ TXZ163-164-176>179-195>198-180200- /O.CON.KHGX.FW.W.0006.000000T0000Z-110418T0200Z/ BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-POLK-SAN JACINTO-TRINITY- WALKER-WASHINGTON- 350 PM CDT SUN APR 17 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING ... * WIND...SOUTHEAST WINDS 20 TO 25 MPH WITH GUSTS NEAR 30 MPH WILL SLOWLY RELAX AFTER 6 PM. * HUMIDITY...RELATIVE HUMIDITY OF 20 TO 25 PERCENT WILL SLOWLY RISE THE REMAINDER OF THE AFTERNOON THEN MORE QUICKLY THIS EVENING. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL PRODUCE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Apr 17, 3:34 AM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 17, 3:34 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
334 AM CDT SUN APR 17 2011
...ELEVATED FIRE DANGER AGAIN TODAY...
.DISCUSSION...
SURFACE HIGH PRESSURE IS NOW EAST OF THE REGION AND THIS HAS
ALLOWED A LIGHT ONSHORE TO RESUME. SFC DEW PTS HAVE BEGUN TO CLIMB
AND SATELLITE DERIVE PW VALUES ARE ALSO BEGINNING TO CLIMB AND
SURGE TO THE NORTH. LOW PRESSURE OVER THE WESTERN HIGH PLAINS WILL
DEEPEN TODAY AND THIS WILL ALLOW SURFACE WINDS TO STRENGTHEN
TODAY. SUSTAINED WINDS AROUND 20 MPH WILL BE POSSIBLE BY
AFTERNOON...AND THE HIGH WINDS COUPLED WITH EXTREMELY DRY GROUND
FUELS AND MARGINAL HUMIDITY LEVELS WILL AGAIN PRODUCED ELEVATED
FIRE WEATHER RISKS. HUMIDITY LEVELS ARE EXPECTED TO RISE TODAY BUT
WITH THE NUMBER OF FIRES IN SOUTHEAST TEXAS...EXCEPTIONAL DROUGHT
CONDITIONS AND THE EXPECTED WIND SPEEDS...WOULD PREFER TO ERROR ON
THE SIDE OF CAUTION. SO ANOTHER RED FLAG WARNING FOR AREAS NORTH
OF I-10 IS IN EFFECT FROM 10 AM THROUGH 9 PM.
OTHERWISE NOT MUCH CHANGE FROM THE PREVIOUS FORECAST. A ZONAL FLOW
WILL GRADUALLY TRANSITION TO A SOUTHWEST FLOW AS A SERIES OF WEAK
UPPER LEVEL TROUGHS MOVE ACROSS THE CENTRAL PLAINS. FORECAST
SOUNDINGS AND 850 TEMPS SUPPORT MAX TEMPS APPROACHING 90 ON
TUESDAY...SO BUMPED TEMPS UP A BIT. MAX TEMPS THIS WEEK ARE MORE
DEPENDENT ON CLOUD COVER AS TEMPS ALOFT LOOK RATHER WARM. WITH A
SOUTHWEST UPPER FLOW...AM BANKING ON A BIT MORE CLOUD COVER. MOST
OF THE WEATHER MAKERS STAY WELL TO THE NORTH OF SOUTHEAST TEXAS.
GFS AND CANADIAN BOTH BRING A FRONT INTO NORTH TEXAS ON WEDNESDAY
BUT THE FRONT STALLS NORTH OF THE REGION. MODELS DIVERGE QUITE A
BIT TOWARD NEXT WEEKEND AS THE GFS BRINGS A FRONT INTO SOUTHEAST
TEXAS. THIS FEATURE WOULD BRING A GOOD CHANCE OF SHOWERS AND
STORMS AND MUCH COOLER TEMPERATURES. THE ECMWF DOES NOT SHOW THIS
FEATURE. THE GFS ENSEMBLES SUPPORTS A FRONT/HIGHER RAIN CHANCES
ENTERING THE REGION ON OR AROUND 4/23-4/24. PLENTY OF TIME FOR
THINGS TO CHANGE BUT FOR NOW...TOSSED IN 20 POPS AND TRENDED MAX
TEMPS A TOUCH COOLER. 43
&&
.MARINE...
THE WIND SPEEDS WILL INCREASE THIS MORNING TO CAUTION LEVELS AND MAY
GET INTO ADVISORY LEVELS LATER IN THE DAY. FOR NOW WILL STICK WITH A
CAUTION BEGINNING AT 10 AM. THE MODERATE TO STRONG ONSHORE WIND FLOW
WILL THEN LIKELY PERSIST THROUGH THE END OF THE WEEK.
40
&&
.FIRE WEATHER...
WILL GO WITH A RED FLAG WARNING ALONG AND NORTH OF INTERSTATE 10.
GIVEN THE VERY DRY FUELS IN PLACE...EVEN THE SLIGHT INCREASE IN
MOISTURE DUE TO ONSHORE WINDS OFF OF THE GULF OF MEXICO WILL BRING
LITTLE RELIEF TO THESE LOCATIONS. THE RED FLAG WARNING WAS ISSUED
FOR COUNTIES OR PORTIONS OF COUNTIES WHERE THE MINIMUM RELATIVE
HUMIDITY IS FORECAST TO BE UNDER 30 PERCENT. WINDS ACROSS ALL OF THE
FORECAST AREA WILL LIKELY RANGE FROM 15 TO 25 MPH. CRITICAL FIRE
WEATHER CONDITIONS ARE FORECAST TO BE ALONG AND WEST OF A LINE FROM
AUSTONIO TO BRENHAM WHERE WIND GUSTS MAY BE IN EXCESS OF 30 MPH AND
RELATIVE HUMIDITY IS EXPECTED TO FALL TO 25 PERCENT OR LOWER.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 86 65 86 71 90 / 0 10 10 10 10
HOUSTON (IAH) 85 67 85 72 88 / 0 10 10 10 10
GALVESTON (GLS) 77 71 79 71 80 / 0 10 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: AUSTIN...BRAZOS...
BURLESON...COLORADO...GRIMES...HARRIS...HOUSTON...LIBERTY...
MADISON...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
WALKER...WALLER...WASHINGTON.
GM...NONE.
&&Hazardous weather outlook, Apr 17, 4:27 AM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 427 AM CDT SUN APR 17 2011 TXZ163-164-176>179-195>200-210>214-226-227-235>238-180200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 427 AM CDT SUN APR 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 10 AM THROUGH 9 PM FOR AREAS GENERALLY ALONG AND NORTH OF I-10. VERY DRY GROUND FUELS COUPLED WITH STRONG SOUTHEAST WINDS AND LOW RELATIVE HUMIDITY LEVELS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS TODAY. MOISTURE LEVELS WILL BE ON THE RISE TODAY BUT THE STRONG WINDS AND DRY FUELS WOULD PROMOTE RAPID FIRE GROWTH IF A FIRE DID OCCUR. CONSIDERABLY HIGHER MOISTURE LEVELS ARE EXPECTED FOR THE REST OF NEXT WEEK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 12:44 PM CDT | Small Craft Advisory | HGX | 24 hr |
Nearby
Red Flag Warnings in Texas, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.